Alert archive / New Mexico / Flash Flood Warnings in 2025

Flash Flood Warning 96, NWS Midland/Odessa, TX

August 29, 2025Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 29, 2025, 10:06 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2025, 10:06 PM MDT (04:06 UTC)
Expired
Aug 30, 2025, 1:15 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 177 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2025-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2025-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2427 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WGUS54 KMAF 300406
FFWMAF
NMC025-300715-
/O.NEW.KMAF.FF.W.0096.250830T0406Z-250830T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1006 PM MDT Fri Aug 29 2025

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Central Lea County in southeastern New Mexico...

* Until 115 AM MDT.

* At 1006 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lovington, Tatum, McDonald, Maljamar, Tatum Airport, Knowles and 
  Gladiola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3297 10381 3297 10377 3316 10377 3319 10358
      3334 10306 3284 10306 3264 10381

FLASH FLOOD...RADAR INDICATED

$$

Sprang
1 follow-up statement
905 
WGUS74 KMAF 300552
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1152 PM MDT Fri Aug 29 2025

NMC025-300715-
/O.CON.KMAF.FF.W.0096.000000T0000Z-250830T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
1152 PM MDT Fri Aug 29 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT SATURDAY 
FOR CENTRAL LEA COUNTY...

At 1152 PM MDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1 and 3 inches of rain 
have fallen, with amounts locally up to 5 inches. Additional 
rainfall amounts up to 1 inch are possible in the warned area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lovington, Tatum, McDonald, Maljamar, Tatum Airport, Knowles and 
  Gladiola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3297 10381 3297 10377 3316 10377 3319 10358
      3334 10306 3284 10306 3264 10381

FLASH FLOOD...RADAR INDICATED

$$

Sprang

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 5:46 PM MDT, 4 hours 20 minutes earlier. Its key messages:

  • Updated at 646 PM CDT Fri Aug 29 2025
  • Above normal temperatures with a low to medium (20-60%) chance of thunderstorms over the mountains, Southeast New Mexico and Permian Basin today.
  • A cold front on Saturday brings below-normal temperatures and increased precipitation chances. There will be a medium to high (50- 80%) chance of thunderstorms each day through Labor Day for much of the region.
  • There is medium to high (50-80%) confidence in 0.5" to 1" rainfall totals through Labor Day for a large portion of the area. There is low (10-30%) confidence in 1.5" or higher rainfall totals, but locally higher amounts are possible.
  • Widespread flash flooding appears unlikely, but localized flash flooding remains possible. Urban and low-lying areas are most at risk for potential flash flooding.
Area forecast discussion, Aug 29, 5:46 PM MDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
646 PM CDT Fri Aug 29 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 646 PM CDT Fri Aug 29 2025

- Above normal temperatures with a low to medium (20-60%) chance
  of thunderstorms over the mountains, Southeast New Mexico and
  Permian Basin today.

- A cold front on Saturday brings below-normal temperatures and
  increased precipitation chances. There will be a medium to high
  (50- 80%) chance of thunderstorms each day through Labor Day for
  much of the region.

- There is medium to high (50-80%) confidence in 0.5" to 1"
  rainfall totals through Labor Day for a large portion of the
  area. There is low (10-30%) confidence in 1.5" or higher
  rainfall totals, but locally higher amounts are possible.

- Widespread flash flooding appears unlikely, but localized flash
  flooding remains possible. Urban and low-lying areas are most at
  risk for potential flash flooding.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 113 PM CDT Fri Aug 29 2025

Little change to the overall forecast. A stalled front sits over the
Permian Basin west across the Pecos River Valley and into the upper
Trans Pecos. This front will be part of the focus for scattered
showers and storms developing this afternoon and carrying into this
evening. Ensemble guidance for tonight through to early Saturday
morning show much of the activity beginning in eastern New Mexico
and heading southeast into southeast NM and the Permian Basin.
Isolated activity will also develop across the Davis Mountains and
the Stockton Plateau and decay after sunset.

The front lingers over the northern part of the CWA through Saturday
morning. Highs for most reach into the mid to upper 90s before rain
chances increase Saturday afternoon/evening. Once again, the front
acts as a focus for convection to develop over southeast New Mexico
and the Permian Basin. Most areas could see between a half inch and
inch of rain over the course of Saturday and into Saturday night
with lower amounts south of I-10, excluding the Davis Mountains. A
few spots may see one to two inches depending on where the strongest
and most efficient rain making storms occur. A few strong storms may
be possible with heavy rain, gusty winds, and lightning as the main
threats, but severe storms are currently not expected.  Localized
flash flooding will be a threat with any slow moving or training
thunderstorms, particularly late Saturday and into Sunday.

-Stickney

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 113 PM CDT Fri Aug 29 2025

A soggy Sunday can be expected across the region. During the morning
and early afternoon, lingering showers and thunderstorms from the
previous day may be impacting portions of Southeast New Mexico and
the Permian Basin. This activity should gradually weaken and
dissipate into the afternoon as it moves south. The cold front and
convective outflow that helped generate these showers and
thunderstorms will continue its slow march south through our region.
Between the cold front, any outflow, and lingering clouds, below-
normal temperatures are expected for all except for areas near the
Rio Grande. Lower to middle 80s across the bulk of the area will be
5 to 10 degrees below normal for this time of year. Despite the
cooler weather, another round of showers and thunderstorms is
expected by the afternoon and evening. The greatest chance of
precipitation is anticipated to be further south compared to
Saturday with the continued progression of the cold front. There
will be a high (60-80%) chance of precipitation along the Trans
Pecos and over neighboring areas. Elsewhere a slightly lower (40-
60%) chance of precipitation is expected.

For Labor Day, a similar scenario to Sunday is expected, though
further to the south. There may be lingering showers and
thunderstorms during the morning and early afternoon before another
round of showers and thunderstorms develops during the late
afternoon and evening. Temperatures continue to remain well-below
normal, even along the Rio Grande this time. There is a medium to
high (50-70%) chance of precipitation across the Davis Mountains,
Presidio Valley, and Big Bend. With a low to medium (20-40%) chance
of precipitation along the Trans Pecos. Drier weather begins to
makes its way into areas north of the Trans Pecos and additional
rainfall appears unlikely.

Over the course of the weekend and the Labor Day Holiday it is
expected that many locations will have received significant
rainfall. These rainfall amounts are not expected to cause
widespread flash flooding, but localized flash flooding remains a
concern. This threat is increased for areas in complex terrain or
urban areas that are more susceptible to flooding. At this time,
there is high (60-80%) confidence in 0.5" to 1" of rainfall for the
majority. A few areas may receive upwards of 1.5" of rainfall.
Rainfall amounts above 1.5" appear unlikely with only a low (10-30%)
confidence in these amounts. That being said, if certain areas
receive multiple rounds of heavy thunderstorms or prolonged
downpours, locally higher amounts of 2"+ remain possible.

After Monday, temperatures warm slightly, but remain below normal.
Upper 80s and lower 90s can be anticipated throughout much of next
week. Drier weather does return to the region, but a lingering
threat of afternoon and evening showers and thunderstorms continues.
There is a low (10-30%) chance of precipitation each day for portions
of the area, especially over the mountains. Another cold front may
enter the picture late next week, but ensemble guidance remains
split on this outcome. This cold front will be monitored for another
potential shot of increased precipitation and below normal
temperatures.

-Chehak

&&

.AVIATION...
(00Z TAFS)
Issued at 646 PM CDT Fri Aug 29 2025

VFR conditions prevail at all terminals. Have included -TSRA TEMPOs
for all sites, except MAF and PEQ. However, -TSRA PROB30s were
included for MAF/PEQ to account for lower probabilities and less
certainty. Amendments will be likely based on radar trends and
timing of shower/thunderstorm activity.&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               71  93  69  82 /  30  50  80  80
Carlsbad                 71  94  69  82 /  60  50  70  70
Dryden                   75 100  74  95 /  10  10  20  50
Fort Stockton            72  97  69  89 /  10  30  40  70
Guadalupe Pass           66  85  64  75 /  50  60  60  80
Hobbs                    67  91  65  82 /  50  60  80  60
Marfa                    62  88  62  81 /  20  40  40  70
Midland Intl Airport     72  95  70  83 /  30  40  70  70
Odessa                   72  95  69  82 /  30  50  70  70
Wink                     72  95  69  84 /  30  50  70  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....91
AVIATION...55

In the hours before

Special weather statement, Aug 29, 6:12 PM MDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
612 PM MDT Fri Aug 29 2025

NMZ033-034-300045-
Southern Lea County NM-Central Lea County NM-
612 PM MDT Fri Aug 29 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LEA COUNTY THROUGH 645 PM
MDT...

At 610 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles west of Monument, or 19 miles southwest of
Hobbs, moving northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Monument and Lea County Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3242 10339 3256 10367 3281 10357 3267 10310
TIME...MOT...LOC 0010Z 211DEG 6KT 3261 10343

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

KLG
Special weather statement, Aug 29, 6:12 PM MDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
612 PM MDT Fri Aug 29 2025

NMZ033-034-300045-
Southern Lea County NM-Central Lea County NM-
612 PM MDT Fri Aug 29 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LEA COUNTY THROUGH 645 PM
MDT...

At 611 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles west of Monument, or 19 miles southwest of
Hobbs, moving northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Monument and Lea County Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3242 10339 3256 10367 3281 10357 3267 10310
TIME...MOT...LOC 0011Z 211DEG 6KT 3261 10343

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

55
Special weather statement, Aug 29, 6:17 PM MDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
717 PM CDT Fri Aug 29 2025

TXZ050-061-062-300045-
Midland TX-Andrews TX-Ector TX-
717 PM CDT Fri Aug 29 2025

...A STRONG THUNDERSTORM WILL IMPACT ECTOR...SOUTHEASTERN ANDREWS AND
WESTERN MIDLAND COUNTIES THROUGH 745 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm over
Odessa, moving west at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Midland, Odessa, Goldsmith, Midland International Air and Space Port,
West Odessa, Odessa Schlemeyer Field, Cotton Flat, Warfield, and
Skywest Airport.

This includes Interstate 20 between mile markers 104 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3195 10201 3166 10207 3179 10275 3215 10261
TIME...MOT...LOC 0016Z 112DEG 18KT 3190 10239

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KLG
Special weather statement, Aug 29, 7:31 PM MDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
731 PM MDT Fri Aug 29 2025

NMZ029-300200-
Northern Lea County NM-
731 PM MDT Fri Aug 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEA COUNTY THROUGH
800 PM MDT...

At 730 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Bledsoe, or 19 miles northeast of Tatum, moving
northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 10305 3334 10315 3347 10330 3357 10321
      3357 10305
TIME...MOT...LOC 0130Z 223DEG 10KT 3349 10313

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

KLG
Local storm report, Aug 29, 7:49 PM MDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
849 PM CDT Fri Aug 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Dmg     6 SSW Gardendale        31.95N 102.40W
08/29/2025                   Ector              TX   NWS Employee

            Broken power pole at Hwy 385 (Andrews Hwy)
            and 93rd street in Odessa.

0715 PM     Flash Flood      3 NNW Odessa            31.89N 102.39W
08/29/2025                   Ector              TX   NWS Employee

            Stalled vehicle in 1-2 feet of water over
            road at Hwy 385 (Andrews Hwy) and 52nd
            street in Odessa.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:12 PM MDTSpecial Weather StatementMAFLea33 min
Aug 29, 6:12 PM MDTSpecial Weather StatementMAFLea33 min
Aug 29, 6:31 PM MDTSevere Thunderstorm WarningMAFLea29 min
Aug 29, 7:51 PM MDTSevere Thunderstorm WarningMAFLea9 min
Aug 29, 8:39 PM MDTSevere Thunderstorm WarningMAFLea36 min
Aug 29, 9:16 PM MDTSevere Thunderstorm WarningMAFLea29 min
Aug 29, 9:45 PM MDTSevere Thunderstorm WarningMAFLea30 min
Aug 30, 12:30 AM MDTFlash Flood WarningMAFEddy3 hr
Aug 30, 11:00 AM MDTFlood WatchMAFEddy, Lea23 hr

Nearby

Flash Flood Warnings in New Mexico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.